For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
Navigate: FAQ Home Page > Acne & Skin Concerns > FAQs about skin conditions
I have these little red, very itchy bump like things all over my back, my chest, arms, and now legs, it comes for about a month and almost goes away for a week then comes back so bad I cant wear short sleeve or anything other than turtle necks, it isn't kerotosis piliaris either. Do you know what it could be, no one has seen anything like it and I didn't get it until after I got an IUD in, then I got it removed because it kept giving me BV. Could BV be causing it since I don't have a big outbreak until I have BV or could it be the ortho evra patch?
I have pityriasis rosea all over my body and face, dark spots I've had it for about one year and a half. I've seen 2 dermatologists and they both just gave me bleaching cream which made no difference. I hate going to school and sometimes I want to die because I feel like no one will ever want to be friends with me.
I have little red pimple like bumps on the arms, and upper thighs. My mom has the same, and my sister is just staring to get them. My mom says we have "chicken skin" I looked it up on the net, and came up with Keratosis pilaris. I think this is what we have. Is there any cure or special cream that reduces the red bumps?
As with most rashes, one would need to see it to be sure. By the sound of it, the fact it turns "white", and that you didn't complain about itching, it's likely to be tinea versicolor. This is a fungal infection, but causes less itching than change in color, or pigmentation (can look dark on very light skin or whitish on darker skin). You can try Selsun Blue shampoo in the shower, which works very well for this, as does clotrimazole 1% cream (Lotrimin, or Mycelex) over the counter. If these are not effective, you should definitely have it looked at by your doctor.
Pityriasis rosea usually goes away in a few months, so you probably have what's called "post-inflammatory hyperpigmentation", which is a darkening of the skin where you had the rash. This condition takes a lot of patience to treat, because it responds very slowly. You need to use the bleaching cream religiously for at least 3 months, and also use sunscreen every single day, even if you have dark skin. If you have used the bleaching creams consistently and they have not helped, you might need to ask your dermatologist for a stronger percentage of the active ingredient (hydroquinone). This usually needs to be specially made up by a pharmacist.
Stress to your doctor that your skin condition is affecting your feelings about yourself and your relationships with others. My advise is to get aggressive about treating your skin, but at the same time, please get help with your feelings of wanting to hurt yourself.
Keratosis pilaris is a very common skin condition in young adults and teenagers and tends to improve with time. The best treatment for it is to keep the skin as moisturized as possible--this will help prevent the bumps from being too noticeable or prominent. Any good lotion or moisturizer will do. In certain cases, you can also try a prescription cream like LacHydrin or Retin A. If you want to see if a prescription cream might help, I would check with your medical provider.
Itchy bumps all over
I think it is not likely to be related to BV. Its presence all over does suggest a possible drug reaction, possibly to a medicine taken for BV. It's very hard to say for sure without seeing your skin, but other possibilities include folliculits (small, itching bumps which usually develop white, fluid-containing pustules), dry skin causing irritation, eczema (usually occurs in only specific areas), or pityriasis rosea (not usually itchy). If you've already seen your regular doctor, it might help to be referred to a skin specialist (dermatologist) to help with the diagnosis.
Teen Advisory Board of PAMF